Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 170, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 18, 2003, 2:33 PM EDT for Washington County, Pennsylvania; Brooke County, West Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2003, 2:33 PM EDT (18:33 UTC)
- Expired
- Jul 18, 2003, 3:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Washington County, PA, Brooke County, WV
The radar
The Pittsburgh radar (KPBZ), 37 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:10 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 18, 2:10 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 210 PM EDT FRI JUL 18 2003 ERLY AFTN UPDTE FOR SVR WATCH BOX TIL 8PM MOST OF CWA. .PBZ... MD...NONE. OH...SVR WATCH TIL 8PM EDT OHZ039>041-048>050-057>059-068-069. PA...SVR WATCH TIL 8PM EDT PAZ013>016-020>023-029>032. WV...SVR WATCH TIL 8PM EDT WVZ001>004-012-021-022.
Hazardous weather outlook, Jul 18, 11:05 AM EDT, 3 hours 28 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-181700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1105 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY TONIGHT, MAINLY FROM DAMAGING WIND AND HAIL, AND MAINLY FOR AREAS SOUTH OF INTERSTATE 80. LOCALIZED HEAVY RAIN AND DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS ALSO. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Special weather statement, Jul 18, 11:00 AM EDT, 3 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-182100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1100 AM EDT FRI JUL 18 2003 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY TONIGHT FOR MOST OF THE REGION...MAINLY SOUTH OF INTERSTATE 80. THUNDERSTORMS THAT DO DEVELOP ACROSS THE AREA...PRECEDING A COLD FRONT...HAVE THE POTENTIAL TO REACH SEVERE LEVELS. THE AREAS TO BE AFFECTED FOR SEVERE THUNDERSTORMS WILL BE MOST OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS...HAIL AND HEAVY RAIN ALONG WITH FREQUENT AND DANGEROUS LIGHTNING. SKYWARN SPOTTERS...THE NETWORK MAY BE ACTIVATED DURING THE AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 18, 12:40 PM EDT, 1 hour 53 minutes before
OHZ040-041-PAZ020-181815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1240 PM EDT FRI JUL 18 2003 ...THUNDERSTORMS MOVING INTO REGION... SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION DURING THE EARLY AFTERNOON. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL AND WIND GUSTS TO 35 MPH. ALSO RAIN...UP TO THREE-QUARTERS OF AN INCH IN LESS THAN AN HOUR IS POSSIBLE...ALONG WITH DANGEROUS LIGHTNING.
Special weather statement, Jul 18, 1:28 PM EDT, 1 hour 5 minutes before
OHZ041-181830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 128 PM EDT FRI JUL 18 2003 ...THUNDERSTORM UPDATE... THUNDERSTORMS WITH HEAVY RAIN...SMALL HAIL AND DANGEROUS LIGHTNING WILL OCCUR ACROSS THE AREA THROUGH MID AFTERNOON. SOME STORMS MAY DEPOSIT FROM ONE TO ONE AND ONE HALF INCH OF RAIN IN LESS THAN AN HOUR. BE ALERT FOR PONDING OF WATER IN POOR DRAINAGE AND LOW LYING AREAS. SMALL HAIL UP TO ONE HALF IN DIAMETER IS POSSIBLE ALONG WITH FREQUENT AND DANGEROUS LIGHTNING. WINDS MAY GUST AS HIGH AS 35 MPH.
Special weather statement, Jul 18, 1:56 PM EDT, 37 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ014>016-020>023-029>032- WVZ001>004-012-021-022-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 156 PM EDT FRI JUL 18 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE GREENE INDIANA JEFFERSON WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:55 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 65 min |
| Jul 18, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 58 min |
| Jul 18, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 66 min |
| Jul 18, 3:25 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 80 min |
| Jul 18, 3:55 PM EDT | Flash Flood Warning | PBZ | Jefferson | 2 hr |
| Jul 18, 4:05 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 70 min |
| Jul 18, 4:22 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 53 min |
| Jul 18, 4:30 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 60 min |
| Jul 18, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 81 min |
| Jul 18, 1:43 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 62 min |
| Jul 18, 2:01 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 59 min |
| Jul 18, 2:21 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 54 min |
| Jul 18, 2:39 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 66 min |
| Jul 18, 3:34 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 56 min |
| Jul 18, 3:39 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 66 min |
| Jul 18, 4:00 PM EDT | Severe Thunderstorm Warning | PBZ | Noble | 45 min |
| Jul 18, 4:17 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 73 min |
| Jul 18, 4:46 PM EDT | Flash Flood Warning | PBZ | Noble | 3 hr |
| Jul 18, 4:51 PM EDT | Flash Flood Warning | PBZ | Monroe | 3 hr |
| Jul 18, 4:09 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 81 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.